Missouri, 2019Flood in Missouri, June 1 to 6, 2019
June 1 to 6, 2019 · NWS DVN · 1 event in 1 county or zone
Major Mississippi River flooding continued into June as rivers remained high during the month of May. Heavy rain in the later part of the month resulted in the river rising back above major flood stage in late May and flooding continued into the first 6 days of June.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Major Mississippi River flooding continued into June as rivers remained high during the month of May. Heavy rain in the later part of the month resulted in the river rising back above major flood stage in late May and flooding continued into the first 6 days of June.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Quad Cities, IA wrote its last area forecast discussion before the first event at May 31, 11:46 PM CST, 14 minutes earlier.
Area forecast discussion, May 31, 11:46 PM CST, 14 minutes before
Area Forecast Discussion
National Weather Service Quad Cities IA IL
1246 AM CDT Sat Jun 1 2019
...AVIATION UPDATE...
.SYNOPSIS...
Issued at 301 PM CDT Fri May 31 2019
A cold front stretched from a surface low near Duluth westward across
the SD/ND border. A warm front extended eastward from allow along
the Upper Peninsula and Wisconsin border. Ahead of these fronts,
temperatures were in the upper 70s to lower 80s across eastern Iowa,
northwest Illinois, and far northeast Missouri. Dewpoints were in
the lower 60d across the area. Dense wildfire smoke aloft was
working to keep temperatures lower across the area as well as
inhibiting diurnal cumulus development.
&&
.SHORT TERM...(This Evening through Saturday)
ISSUED AT 301 PM CDT Fri May 31 2019
The main forecast concerns will be chances of storms tonight and
Saturday. Models are in good overall agreement through the period.
Wildfire smoke has limited temperatures this afternoon with forecast
temperatures running a degree or two lower than originally thought.
This will prevent diurnally driven cumulus development across
central Iowa despite higher CAPE values and weak convergence
forecast across the area. CAMs had higher temperatures and develop
convection that was forecast to drift into the area this evening. I
have removed those chances for this evening so a dry evening is
expected across the area.
Focus then turns to the storm system that will move across the area
Saturday. A shortwave moving through the northwest flow aloft will
drive a cool front across the area on Saturday morning into the
afternoon. Models do depict the better moisture and lift to the east
of the area Saturday. Ahead of the front, temperatures will warm
into the upper 70s to lower 80s with dewpoints in the lower 60s
north of I-80 to the mid 60s south. This will produce CAPE values of
1000 to 2000 J/KG. Deep layer shear will also increase with 30 to
40 knots of shear. Severe thunderstorms will be possible during the
afternoon and early evening ahead of the front with decent
convergence ahead of the front and weaker lift. SPC has the area in
a marginal risk of severe storms north of a Fairfield to Freeport
line and a slight risk to the southeast of this line. The main
concerns will be large hail and damaging winds. Rainfall amounts
will be lighter than they have been of late which which means there
are no expected impacts to the river forecasts.
.LONG TERM...(Saturday Night through Friday)
ISSUED AT 301 PM CDT Fri May 31 2019
Once again with flood operations dominating our area, we are leaving
the forecast for the extended mainly with the blended data, with
surrounding offices. This is exactly how the process is intended to
run, as this blended data is very hard to "beat" in the extended,
especially in the warm season without significant air mass changes.
In any case, the period from Sunday through Monday is dry and
pleasant followed Saturday afternoon's fropa. The line of storms
should exit the area quickly, and pops are only retained for a few
hours early Saturday evening, that these may not be needed given the
quick progression of the front. Highs Sunday and Monday should top
out in the lower to mid 70s, with low humidity.
South winds, humidity and warmer temperatures will be back for
Tuesday through Friday, with some threat for showers and storms. For
now, nothing appears too organized, or capable of repeat rains,
expect for possibly Tuesday night into Wednesday. This period, the
GFS is very aggressive, while the ECMWF and GEM are far less
favorable for heavy rains. I attribute this difference to the GFS
overdoing surface dewpoints and moisture transpiration, which
despite out recent wet weather, crops are not going to produce
significantly given the unplanted or young crops dominating so much
of the upper Midwest.
&&
.AVIATION...(For the 06Z TAFS through 06Z Saturday Night)
ISSUED AT 1231 AM CDT Sat Jun 1 2019
Scattered thunderstorms are expected to form along a cold front
across E Iowa and NW Illinois during the mid to late afternoon.
Based on timing of the front, best chances for storms is at
KMLI/KBRL. However, coverage may remain low, so for now only
mentioned -TSRA in TAFs. May have to include TEMPOs in later
updates for brief IFR/LIFR in vicinity of stronger storms.
&&
.HYDROLOGY...
Issued at 149 PM CDT Fri May 31 2019
On the Missouri side of the river, adjacent to Quincy Illinois, a
levee breech on the Mississippi River has allowed a significant
amount of water to empty from the main river channel up through
Keokuk IA. That both lowered stages at Keokuk through Gregory
Landing but also has likely resulted in the previous day's
readings as the actual crest level for those sites.
Otherwise, for both the significant flooding of lower tributary
sections and the Mississippi, the crests should be occurring from
today through Saturday, and on Sunday in a few cases. Some spotty
significant rainfall is possible tonight through Saturday, but for
rivers, this is far from a confident placement of QPF to warrant a
forecast of much run off, thus the most likely scenario is that
the next 48 hours will see our highest levels this round.
The areal flooding has been slow to improve, but calling around to
all the counties in our southern warning, has shown preference for
allowing the areal flood warning to expire, but this is not 100%.
For Henry IA, Clark MO, Hancock and Henderson IL, the warning has
been asked to continue. The Green River breach near Deer Grove
continues to flood mainly Ag land in that advisory area on the
north band of the Green River. Local EM says the situation is
stabilized, but not yet backfilling into the Green, despite seeing
a falling Green River stage. This process is expected to begin soon.
&&
.DVN WATCHES/WARNINGS/ADVISORIES...
IA...NONE.
IL...NONE.
MO...NONE.
&&
SYNOPSIS...Cousins
SHORT TERM...Cousins
LONG TERM...Ervin
AVIATION...Uttech
HYDROLOGY...Ervin
Hazardous weather outlook, May 31, 3:25 PM CST, 8 hours 35 minutes before
Hazardous Weather Outlook
National Weather Service Quad Cities IA IL
425 PM CDT Fri May 31 2019
IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-012130-
Buchanan-Delaware-Dubuque-Benton-Linn-Jones-Jackson-Iowa-Johnson-
Cedar-Clinton-Muscatine-Scott-Keokuk-Washington-Louisa-Jefferson-
Henry IA-Des Moines-Van Buren-Lee-Jo Daviess-Stephenson-Carroll-
Whiteside-Rock Island-Henry IL-Bureau-Putnam-Mercer-Henderson-
Warren-Hancock-McDonough-Scotland-Clark-
425 PM CDT Fri May 31 2019
This Hazardous Weather Outlook is for portions of north central
Illinois...northwest Illinois...west central Illinois...east
central Iowa...northeast Iowa...southeast Iowa and northeast
Missouri.
.DAY ONE...TONIGHT
Area rivers are experiencing flooding. Please see the
latest Flood Statements and Flood Warnings for details.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
Thunderstorms are likely along a cold front on Saturday,
especially during the afternoon. There is a slight risk for
severe thunderstorms south of a Milledgeville, Illinois to
Davenport, Iowa to Keosauqua, Iowa line. There is a marginal risk
over the remainder of the outlook area. The main risks will be
damaging winds, large hail and frequent lightning.
Thunderstorms are possible Tuesday through Thursday. It is too
soon to determine the potential for severe weather.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed tonight but may be needed
Saturday afternoon.
Haase
Flood, Clark
- When
- June 1, 12:00 AM CST to June 6, 5:00 AM CST
- Where
- Clark County, 0.58 mi SE of Gregory Lndg to 0.37 mi ENE of Alexandria
- Cause
- Heavy Rain / Snow Melt
- Reported by
- River/Stream Gage
- Coordinates
- 40.274, -91.492
The Mississippi River at Gregory Landing began June above its major flood of 25.0 feet and fell below major flood stage around 5 AM on June. The river crested at 26.97 feet on June 1st. This is preliminarily the third highest crest record.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flooding in South Dakota, June 1 to 30, 2019$617 million · 24 events
- Flooding in South Dakota, June 1 to 30, 2019$307 million · 26 events
- Flooding in Minnesota, June 1 to 30, 2019$132 million · 8 events
- Flooding in Iowa, June 1 to 30, 2019$22 million · 11 events
- Flood and Hail in Kansas, June 1, 20191 death · 1 in hail · 9 events
- Dense Fog in Indiana, June 1, 20191 death · 1 event
- Flooding in New York, June 1 to 30, 2019$7.1 million · 7 events
- Flooding in Arkansas, June 1 to 20, 2019$4.0 million · 10 events
- Flooding in Illinois, June 1 to 30, 2019$3.2 million · 9 events
- Flood in Ohio, June 1 to 30, 2019$2.0 million · 1 event
- Flooding in Missouri, June 1 to 30, 2019$1.6 million · 5 events
- Hail and Damaging Winds in Michigan, June 1, 2019$660,000 · 2.75 in hail · 7 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 834417.